Delaware, 2001

Lightning Strike in Delaware, August 10, 2001

August 10, 2001 · NWS PHI · 1 event in 1 county or zone

Lightning strikes badly damaged two homes in Seaford. A two story wood frame house suffered about $75,000 in damages after a lightning strike ignited a fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning strikes badly damaged two homes in Seaford. A two story wood frame house suffered about $75,000 in damages after a lightning strike ignited a fire. A second lightning strike hit a tree near another Seaford house. The bolt traveled from the tree to the house, setting it quickly on fire. Half of the house was destroyed and two firefighters suffered heat exhaustion. Damage to the home was estimated at $125,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 4:10 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 4:10 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 PM EDT FRI AUG 10 2001

...UPDATED TO REMOVE THE SEVERE THUNDERSTORM WATCH FROM THE
FOLLOWING COUNTIES AS PER DISCUSSION WITH SPC...IN PA - CHESTER -
MONTGOMERY - BUCKS - DELAWARE -  PHILADELPHIA...IN NJ HUNTERDON -
SOMERSET - MIDDLESEX - MERCER - MONMOUTH - BURLINGTON - OCEAN -
CAMDEN -GLOUCESTER.  THIS ACTION REMOVES WATCH FROM OUR ENTIRE CWA.

...UPDATED TO REMOVE THE SEVERE THUNDERSTORM WATCH FROM THE
FOLLOWING COUNTIES...IN PA - CARBON - MONROE - NORTHAMPTON - LEHIGH
- BERKS...IN NJ SUSSEX - WARREN - MORRIS...

AT 230 PM...THE STRONG LINE OF TSTMS EXTENDED FROM BOSTON TO
BRIDGEPORT TO PATERSON TO LANCASTER.  THE LINE SHOULD CONTINUE TO
SINK TO THE SOUTHEAST.  BASED ON ITS LOCATIONS...WE/LL LIKELY BE
ABLE TO DROP SOME OF OUR NORTHWESTERN COUNTIES OUT OF THE SEVERE
THUNDERSTORM WATCH AT ISSUANCE TIME (ABOUT 345 PM).  IF SO...AN
UPDATED AREA FORECAST DISCUSSION WILL BE SENT ALONG WITH THE ZONES.
MEANWHILE...THE REMAINDER OF THE WATCH WILL BE IN EFFECT.

TEMPS BEHIND THE LINE OF CONVECTION HAVE BEEN FALLING INTO THE 70S
AND LOWER 80S.  AS A RESULT...WITH THE ARRIVAL OF THE TSTMS COMES
THE END TO THE HEAT WAVE AND THE EXCESSIVE HEAT WARNING.

THE FRONT SHOULD PUSH FAR ENOUGH TO THE SOUTH TONIGHT TO ALLOW US TO
REMOVE THE CHANCE OF PRECIP FROM OUR NORTHERN COUNTIES FOR LATE
TONIGHT AND EARLY ON SATURDAY.  HOWEVER...MOISTURE SHOULD BEGIN TO
SPREAD BACK TO THE NORTH BY SATURDAY AFTERNOON.

THE FRONT CONTINUES TO BE FORECAST TO STALL ACROSS OUR REGION FOR
THE WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK.  WE/LL MAINTAIN
THE CHANCE OF PRECIP THROUGH AND INCLUDING TUESDAY...WHEN THE FRONT
MAY FINALLY GET PUSHED TO OUR SOUTHEAST.

THERE/S SOME SUGGESTION OF A WAVE DEVELOPING ALONG THE FRONT AND
POSSIBLY SPREADING SOME MOISTURE BACK INTO OUR SOUTHERN COUNTIES ON
WEDNESDAY.  WITH IT BEING A CLOSE CALL...WE WILL NOT INTRODUCE
PRECIP INTO THE WEDNESDAY FORECAST AT THIS TIME.  HOWEVER...WE WILL
INSERT A CHANCE FOR AFTERNOON SHOWERS AND TSTMS ON THURSDAY...AS A
COLD FRONT FROM THE NORTHWEST IS EXPECTED TO REACH OUR FORECAST AREA
ON THURSDAY NIGHT OR EARLY ON FRIDAY.

THE ZONE FORECAST WILL BE ISSUED AROUND 345.

.PHI...NONE

IOVINO/MIKETTA

In the hours before

Special weather statement, Aug 10, 12:50 PM EST, 5 hours 47 minutes before
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT FRI AUG 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR
   EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE
...PHILADELPHIA...MONTGOMERY...AND BUCKS.

IN NEW JERSEY...
SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX.
..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE
ADJACENT COASTAL WATERS.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS
OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO
THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO
ACCOMPANY ANY THUNDERSTORMS.

AT 145 PM...THUNDERSTORMS CONTINUE TO DEVELOP QUICKLY WITHIN THE
WATCH AREA AND ARE MOVING FAIRLY RAPID TO THE EAST. THESE STORMS ALL
HAVE THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING.

BE ADVISED STORMS THAT BRING AN END TO HEAT WAVES...AS THESE STORMS
ARE..TEND TO BE ESPECIALLY DANGEROUS. BE SURE TO STAY CLEAR OF THESE
THUNDERSTORMS.

MILLER/EBERWINE
Special weather statement, Aug 10, 2:45 PM EST, 3 hours 52 minutes before
NJZ001-007-008-PAZ054-055-060>062-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT FRI AUG 10 2001

...PORTIONS OF THE SEVERE THUNDERSTORM WATCH DISCONTINUED...

THE NATIONAL WEATHER SERVICE HAS DISCONTINUED THE SEVERE
THUNDERSTORM WATCH FOR THE POCONO MOUNTAIN REGION...THE LEHIGH
VALLEY...BERKS COUNTY AND NORTHWESTERN NEW JERSEY.  WHILE SCATTERED
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED INTO THIS EVENING...THE
THREAT FOR SEVERE WEATHER HAS DIMINISHING IN THOSE LOCATIONS.

THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM
WATCH.

IN PENNSYLVANIA...CARBON...MONROE...NORTHAMPTON...LEHIGH AND BERKS.

IN NORTHWESTERN NEW JERSEY...SUSSEX...WARREN AND MORRIS.

IOVINO
Special weather statement, Aug 10, 4:05 PM EST, 2 hours 32 minutes before
NJZ001-007>010-012>015-017>020-PAZ054-055-060>062-067>071-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT FRI AUG 10 2001

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED FOR EASTERN
PENNSYLVANIA AND MOST OF NEW JERSEY.

SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS THE POCONOS TO THE
LOWER SUSQUEHANNA VALLEY. THE STRONGER STORMS WERE OVER INTERIOR
SOUTH JERSEY EXTENDING INTO THE COASTAL WATERS. ALTHOUGH THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELED...SOME WIND GUSTS OF 30 TO 40
MPH AND FREQUENT LIGHTNING WILL ACCOMPANY THE REMAINING THUNDERSTORMS
FOR THE NEXT 1 TO 2 HOURS AS THEY MOVE TOWARD THE SOUTH
JERSEY/DELAWARE COASTS.

THANKS TO THE SPOTTER NETWORK FOR THEIR REPORTS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
August 10, 6:37 PM EST to 6:45 PM EST
Where
Sussex County, Seaford
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268662.